Texas, 2006

Drought in Texas, April 1 to 30, 2006

April 1 to 30, 2006 · NWS LUB · 24 events in 24 counties and zones

S. during the autumn of 2005 persisted over much of west Texas in April, but many locations across the west Texas South Plains region did experience some relief.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The drought that commenced over the south-central U.S. during the autumn of 2005 persisted over much of west Texas in April, but many locations across the west Texas South Plains region did experience some relief. During the first week of the month, D2 (severe) drought conditions, per the U.S. Drought Monitor, encompassed all of the South Plains region. By the end of April, conditions had improved notably with drought conditions downgraded to moderate (D1) over the higher terrain of the Caprock and the Llano Estacado. Severe drought (D2), however, continued over the rolling plains and the extreme southern Texas Panhandle. The gradual improvement in conditions resulted from the onset of spring-time convection and a few stratiform rain events that impacted the area during the second half of April.The potential for wildfires remained of utmost concern through mid-month. Weather conditions during the first fifteen days of April brought two widespread outbreaks of dangerous wind-driven wildland fires, similar to those experienced over the Southern High Plains in January and March. Critical fire weather conditions, however, were dampened somewhat over west Texas by the end of the month as seasonal rains increased in frequency and as a modest green-up of vegetation commenced. Most crops across the region were harvested before the onset of the drought in the autumn of 2005. Thus far, the duration of the intense short-term drought has been restricted to the cool non-growing season. With evidence of lessening drought conditions, it is possible that the drought's impact on agricultural interest may be relatively small. No significant agricultural losses have yet been directly attributed to the 2005 and 2006 winter drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 3:16 PM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 3:16 PM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CST FRI MAR 31 2006

.SHORT TERM...
WEAK FRONT/WIND SHIFT LINE HAS PRETTY MUCH STALLED ACROSS THE NRN
ROLLING PLAINS THIS AFTN. MOST OF THE CWA HAS REMAINED IN A SMALL DRY-
SLOT WHILE THE DEEPER MOISTURE IS LOCATED NOT FAR AWAY...FROM NEAR
SJT TO ABI TO SPS.

AFTER DARK...SOUTHEASTERLY LLJ WILL STRENGTHEN AND BEGIN TO ADVECT
MOISTURE BACK INTO THE AREA. 12Z NAM SHOWS STRONG WAA ON THE NOSE OF
THE LLJ...AND IN COMBINATION WITH A WEAK DISTURBANCE MOVING OVERHEAD
IN THE SW FLOW ALOFT...PRODUCES SOME QPF ACROSS THE SRN ROLLING PLAINS
AROUND MIDN. ALTHOUGH IN RECENT SIMILAR CASES CONVECTION HAS NOT
BEEN ABLE TO DEVELOP...850MB TEMP ADVECTION FIELD LOOKS IMPRESSIVE
AND HAVE ADDED LOW POPS TO THE SE COUNTIES. MID-LVL LAPSE RATES
ARE STEEP AND IT IS NOT OUT OF THE QUESTION A STRONG TSTM COULD
DEVELOP BUT WILL NOT HIGHLIGHT AT THIS TIME. AFTER MIDN...THE 850MB
WINDS ARE PROGGED TO VEER TO THE SW AND THIS SHOULD KEEP MOISTURE
RETURN SHALLOW UP ON THE CAPROCK.

WV IMAGERY THIS AFTN SHOWS A LARGE TROUGH MOVING ONSHORE ALONG THE
WEST COAST. 12Z MODELS DEPICT A DISTINCT LEAD H5 SHTWV TROUGH MOVING
NE ACROSS THE PANHANDLE AND NRN SPLNS FROM ABOUT 12Z TO 0Z. A 50-
60KT WINDMAX ACCOMPANIES THIS SHTWV. LIFT WITH THIS FEATURE IS
LIKELY TO SPREAD OVER THE DRYLINE AS IT DEVELOPS JUST EAST OF THE
CAPROCK...AND MOVES EASTWARD. BY LATE AFTN...PRESSURE FALL CENTER
BACK TO TO THE WEST SHOULD CAUSE THE 850MB-SFC WIND TO BACK AND
SUPPORT A PERIOD WHERE THE DRYLINE SLOWS OR BECOMES QUASI-
STATIONARY. THE MAIN CONVECTIVE FCST QUESTION IS WHAT LONGITUDE
THIS WILL OCCUR. FCST SNDGS FROM THE ROLLING PLAINS...EAST OF FCST
DRYLINE POSITION SHOW A WEAKLY CAPPED AND HIGHLY UNSTABLE
ENVIRONMENT...WITH ADEQUATE SHEAR FOR SUPERCELL DEVELOPMENT. IT
APPEARS THAT INITIATION MAY OCCUR SLIGHTLY FURTHER WEST...E.G.
BRISCOE AND MOTLEY COUNTIES. BUT AS NASCENT TSTMS ENCOUNTER DEEPER
MOISTURE AND BETTER DIRECTIONAL SHEAR PRESENT TOWARD THE OKLA
BORDER/RED RIVER AREA...THEY WILL LIKELY BECOME SUPERCELLULAR...
AND SUPPORT LARGE HAIL AND DAMAGING WINDS. AT THIS POINT...DRYLINE
POSITION APPEARS TO BE THE MAIN VARIABLE FOR WHERE CONVECTION
INITIALLY DEVELOPS WHILE THE EXTENT OF CIRRUS AND AIRMASS
MODIFICATION FROM POSSIBLE MORNING CONVECTION ARE ADDITIONAL
FACTORS OF UNCERTAINTY.

.LONG TERM...
LONG TERM CONCERNS INCLUDE: A POTENTIAL ONGOING SEVERE WEATHER EVENT
IN/NEAR THE EASTERN ZONES AT THE ONSET OF THE PERIOD...AND A RETURN
TO DRYLINE RELATED WEATHER BY MID WEEK.

A PROGRESSIVE/SHARP SHORTWAVE TROUGH AXIS WILL PROPAGATE OVER THE
SOUTHERN PLAINS SATURDAY NIGHT. THUNDERSTORMS...SOME LIKELY
SEVERE...WILL BE IN PROGRESS WITHIN CLOSE PROXIMITY TO THE EASTERN
ZONES SATURDAY EVENING IN ADVANCE OF THE MENTIONED FEATURE AND EAST
OF SURFACE DRYLINE. CURRENT SOLUTIONS SUGGEST HIGHER PROBABILITIES FOR
SIGNIFICANT SEVERE WILL EXIST JUST NORTHEAST OF THE FA OVER WESTERN
OKLAHOMA/WESTERN NORTH TEXAS AS THE DRYLINE/LOW LEVEL CONVERGENCE
MIXES EAST OF THE CAPROCK...BUT EXACT POTENTIAL WILL DEPEND ON
EFFECTS OF PROGGED OVERNIGHT CONVECTION AND DEGREE OF EASTWARD
DRYLINE MIXING OVER THE ROLLING PLAINS AS MENTIONED IN SHORT TERM
DISCUSSION. THUS WILL DRAW CHANCE CATEGORY POPS OVER THE EASTERN
ROLLING PLAINS WITH ANTICIPATIONS OF CONVECTIVE INITIATION PRIOR
TO THIS PERIOD AND THEN PROPAGATING EAST/NORTHEASTWARD OVER
WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA.

A WEAK COLD FRONT WILL PUSH SOUTH ACROSS THE SOUTH PLAINS REGION BY
LATE SUNDAY IN THE WAKE OF THE TROUGH AXIS AND AS MID LEVEL HEIGHTS
BUILD OVER THE ROCKIES. BENIGN WEATHER IS EXPECTED THROUGH EARLY
TUESDAY WHEN SOUTHWESTERLY FLOW WILL BECOME RE-ESTABLISHED IN
ADVANCE OF A POTENT WESTERN U.S. UPPER TROUGH...AND AS THE EFFECTS
OF WEAK SURFACE RIDGING FINALLY DIMINISH IN A RETURN SOUTHERLY FLOW
REGIME. A DRYLINE MAY SHARPEN AS EARLY AS LATE TUESDAY OVER WEST
TEXAS...AND WITH THE POTENTIAL FOR MINOR RIPPLES EMBEDDED WITHIN THE
INCREASING SOUTHWESTERLY FLOW ALOFT/HEIGHT FALLS WILL MAINTAIN THE
MENTION OF SLIGHT CHANCE OVER MOST OF THE AREA. THE POTENTIAL FOR
DRYLINE ACTIVITY WILL PERSIST INTO WEDNESDAY BEFORE THE WESTERN U.S.
TROUGH EJECTS EAST THURSDAY WITH A POTENTIAL RETURN TO DRY/BREEZY
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  78  48  74 /   0  10  10   0
TULIA         49  81  51  77 /  10  10  10   0
PLAINVIEW     50  82  52  78 /  10  10  10   0
LEVELLAND     50  83  51  79 /  10  10  10   0
LUBBOCK       53  82  52  79 /  10  10  10   0
BROWNFIELD    53  84  52  80 /  10  10  10   0
CHILDRESS     54  83  57  79 /  10  40  40  10
SPUR          55  84  56  81 /  10  20  20   0
ASPERMONT     57  84  59  80 /  20  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/20
Hazardous weather outlook, Mar 31, 6:00 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST FRI MAR 31 2006

TXZ021>044-011130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND ROLLING PLAINS SATURDAY AFTERNOON AND
EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE AS
AN APPROACHING UPPER LEVEL TROUGH PRODUCES A FAVORABLE ENVIRONMENT
FOR CONVECTIVE DEVELOPMENT. FORECAST INSTABILITY AND WIND SHEAR
WILL BE FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH ATTENDANT
THREATS OF LARGE HAIL AND TORNADOES.

In the hours before

Local storm report, Mar 31, 10:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1056 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             5 W POST                33.19N 101.47W
03/31/2006  E1.00 INCH       GARZA              TX   LAW ENFORCEMENT

            REPORTED BY GARZA COUNTY SHERIFFS OFFICE

&&

RCB
Local storm report, Mar 31, 11:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1121 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             WHITE RIVER LAKE        33.48N 101.10W
03/31/2006  E1.00 INCH       CROSBY             TX   PUBLIC

&&

RCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Lubbock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Bailey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
King forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lynn

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496276, 5496277, 5496278, 5496279, 5496280, 5496281, 5496282, 5496283, 5496284, 5496285, 5496286, 5496287, 5496288, 5496289, 5496290, 5496291, 5496292, 5496293, 5496294, 5496295, 5496296, 5496297, 5496298, 5496299.